Nebraska, 2018

Hail and Damaging Winds in Nebraska, May 10, 2018

May 10, 2018 · NWS CYS · 9 events in 2 counties and zones

A severe thunderstorm produced damaging winds and large hail in eastern Banner and Morrill counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced damaging winds and large hail in eastern Banner and Morrill counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 10, 1:16 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, May 10, 1:16 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
216 PM MDT Thu May 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Thu May 10 2018

Storms gradually increasing over se Wy this afternoon and expect
this trend to continue as the moves east and northeast over the
plains into the Nebraska Panhandle through early this evening. A
few severe storms likely with large hail and strong winds the main
threat as LCLs will be somewhat high. Severe storms should exit
east of the CWA early this evening but some remaining weaker
activity expected over northwest parts of the CWA through this
evening. Friday and Friday night should see showers and a few
storms spread back across the CWA in a favorable overrunning setup
with the surface front just south of the CWA underneath somewhat
diffluent upper flow on the east side of an upper low over Nevada.
A few stronger storms possible Friday afternoon mainly near the
Colorado border especially if the front creeps back north a bit.
An upper shortwave will lift north across the CWA Friday night so
activity looks to be reduced over the CWA Saturday with weak
subsidence increasing in the wake of the wave.

.LONG TERM...(Saturday night through Thursday)
Issued at 215 PM MDT Thu May 10 2018

Unsettled conditions will hold over the CWA into Tuesday as the
upper low over the western CONUS moves very little while slowly
filling. Impulses rotating around the low will bring scattered
showers and tstms at times to the CWA through much of the period
but with gradually lesser coverage as the low weakens. Temperatures
near seasonal averages through Monday then nudging back up by
midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1153 AM MDT Thu May 10 2018

Thunderstorms will develop over the higher terrain of southeast WY
by 20z this afternoon, likely increasing in coverage and intensity
as they track across the high plains of southeast Wyoming, and the
western Nebraska Panhandle. Severe thunderstorms are expected with
potential for hail (surface & aloft), along with gusty and erratic
surface winds. Considerable wind shear will exist today. We expect
a few non-severe storms over western areas as well. While VFR will
generally be the rule through this afternoon, brief MVFR ceilings/
visibilities could accompany thunderstorms. Showers and storms are
expected to decrease in coverage overnight, but could linger a bit
into the night. Patchy fog and IFR ceilings will develop over much
of the western NE Panhandle tonight.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu May 10 2018

Fire weather concerns are expected to remain quite low through the
weekend. Scattered showers and thunderstorms will move across the
area into this evening with a few severe storms possible mainly
over far southeast Wyoming into the Nebraska Panhandle. Mild and
unsettled weather will then set up over the area Friday through
the weekend with wetting rains likely over many areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, May 10, 4:23 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Thu May 10 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
111130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Thu May 10 2018

This hazardous weather outlook is for western Nebraska and
southeast Wyoming along and east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will become more numerous today with some
thunderstorms becoming severe this afternoon through this evening.
These thunderstorms may contain large hail, damaging winds, and
frequent lightning.  An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms. Some strong
thunderstorms are possible Friday afternoon and evening along the
Interstate 80 corridor.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service in Cheyenne this afternoon and this evening.

WYZ103>105-109>116-111130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
523 AM MDT Thu May 10 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will become more numerous today with some strong
thunderstorms possible by early to mid afternoon. Small hail,
gusty winds, and frequent lightning will be the primary threats
with these thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms.

.Spotter information statement...

Spotters activation is unlikely at this time for areas west of
Interstate 25.

In the hours before

Special weather statement, May 10, 1:01 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT THU MAY 10 2018

WYZ103-105-106-115-116-102045-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
201 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wheatland Reservoir 3, or 30 miles north of
Laramie, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4163 10562 4176 10580 4216 10550 4194 10528
      4174 10528
TIME...MOT...LOC 2001Z 218DEG 23KT 4175 10562

Hammer
Special weather statement, May 10, 2:11 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT THU MAY 10 2018

WYZ107-108-102200-
East Platte County WY-Goshen County WY-
311 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over
Guernsey Campground, or 21 miles northeast of Wheatland, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guernsey, Guernsey Campground and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4220 10481 4237 10489 4253 10448 4228 10435
TIME...MOT...LOC 2110Z 249DEG 14KT 4232 10476

Allen
Special weather statement, May 10, 2:55 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT THU MAY 10 2018

NEZ002-102245-
Dawes NE-
355 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
445 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4266 10291 4281 10305 4299 10279 4279 10279
      4278 10277 4272 10277
TIME...MOT...LOC 2154Z 232DEG 21KT 4278 10291

Allen
Special weather statement, May 10, 3:09 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT THU MAY 10 2018

NEZ002-003-102300-
Box Butte NE-Dawes NE-
409 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 7 miles north of Alliance, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alliance, Wild Horse Butte and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4207 10292 4222 10307 4239 10296 4246 10278
      4245 10277 4244 10275 4215 10274
TIME...MOT...LOC 2208Z 232DEG 20KT 4220 10292

Allen
Local storm report, May 10, 3:39 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 N ALLIANCE            42.17N 102.87W
05/10/2018  E0.25 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Banner

When
May 10, 3:40 PM MST
Where
Banner County, 17.06 mi E of Harrisburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.550, -103.410

Hail, Banner

When
May 10, 3:50 PM MST to 3:52 PM MST
Where
Banner County, 17 mi E of Harrisburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.550, -103.411

Ping pong ball size hail was observed east of Harrisburg.

Thunderstorm Wind, Morrill

When
May 10, 4:00 PM MST to 4:02 PM MST
Where
Morrill County, 6.04 mi SE of Alden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.490, -102.970

Estimated wind gusts of 60 mph were observed north of Dalton.

Thunderstorm Wind, Morrill

When
May 10, 4:05 PM MST to 4:07 PM MST
Where
Morrill County, 7 mi SSW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.576, -103.152

Estimated wind gusts of 60 mph were observed southwest of Bridgeport.

Thunderstorm Wind, Morrill

When
May 10, 4:13 PM MST
Where
Morrill County, 4.15 mi NE of Alden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.600, -102.980

A semitrailer truck was reported to be knocked over by the thunderstorm winds.

Thunderstorm Wind, Morrill

When
May 10, 4:17 PM MST to 4:20 PM MST
Where
Morrill County, 4.15 mi NE of Alden
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.600, -102.980

Straight-line wind gusts estimated between 65 and 70 mph overturned a irrigation pivot, tore the metal roof off a building, and blew windows out of a house near the intersection of Highways 385 and 92.

Thunderstorm Wind, Morrill

When
May 10, 4:30 PM MST to 4:32 PM MST
Where
Morrill County, Broadwater
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -102.850

Estimated wind gusts of 60 to 65 mph knocked down two large trees. One tree fell on a pickup truck, and the other blocking a dirt road. Some power lines and power poles were blown over as well.

Thunderstorm Wind, Morrill

When
May 10, 4:30 PM MST
Where
Morrill County, Broadwater
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -102.850

At least two large trees were knocked down with one falling onto a pickup truck and the other block roadway access.

Thunderstorm Wind, Morrill

When
May 10, 4:55 PM MST to 4:57 PM MST
Where
Morrill County, 16.83 mi ENE of Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.850, -102.660

Estimated wind gusts of 55 to 60 mph were observed 15 miles south of Antioch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785975, 770219, 770214, 770222, 785980, 770228, 770224, 785982, 770237.